Alert archive / Illinois / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Paducah, KY

April 25, 2003Alexander County, Illinois

NWS Paducah, KY issued this flash flood warning at Apr 25, 2003, 3:43 PM CDT for Alexander County, Illinois. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 3:43 PM CDT (20:43 UTC)
Expired
Apr 25, 2003, 5:15 PM CDT
In force
92 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Alexander County, IL

The radar

The Paducah radar (KPAH), 51 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 252046
FFWPAH
ILC003-252215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS

* UNTIL 515 PM CDT

* AT 340 PM CDT...ALEXANDER COUNTY OFFICIALS REPORTED FLOODING OF 
STREAMS AND ROADS NEAR TAMMS. A ROAD JUST WEST OF TAMMS WAS CLOSED 
BY FLOODING. RADAR ESTIMATED RAINFALL RATES FROM ONE TO TWO INCHES 
PER HOUR. 

* THUNDERSTORMS WILL CONTINUE MOVING SLOWLY SOUTHEAST ACROSS THE 
WARNED AREA AS THEY WEAKEN. HOWEVER...AN ADDITIONAL QUARTER TO HALF 
INCH OF RAIN IS POSSIBLE.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

LAT...LON 3732 8930 3717 8943 3709 8931 3715 8924

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 3:15 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 25, 3:15 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT FRI APR 25 2003

LARGE...WELL DEFINED UPPER LOW PRES AREA CONTINUED TO CHURN OVER THE
FCST AREA THIS AFTERNOON...AS IT MOVED SLOWLY TO THE ESE. NUMEROUS
OUTFLOW BOUNDARIES DEVELOPED FROM THE CONVECTION AND HELPED TO KICK
OFF MORE TSTM ACTIVITY IN THE UNSTABLE ATMOSPHERE. MEANWHILE AN
UPPER JET WAS PUNCHING INTO WRN KY HELPING TO ENHANCE TSTMS IN A SVR
WATCH AREA. HAIL AND FUNNEL CLOUDS WILL CONTINUE TO BE THE MAIN
THREATS. ALL THIS ACTIVITY SHOULD END...EVEN IN THE EAST BY AROUND
07Z SAT. IN THE WAKE OF THE SYSTEM...CLOUDS WILL PROBABLY TAKE MOST
OF SAT TO CLEAR. WEAK RIDGING WILL RESULT IN A REPRIEVE IN THE WET
WEATHER FOR SUN AND THE FIRST PART OF THE WEEK...WITH AOA SEASONABLE
TEMPS EXPECTED.

MIDWEEK...MODELS WERE IN REASONABLE AGREEMENT WITH A FRONTAL SYSTEM
THAT WILL DRAP ITSELF NORTH OF THE OHIO VALLEY AND SRN MO. WHILE IT
IS DIFFICULT TO TIME THEM...THERE WILL BE NUMEROUS IMPULSES IN THE
UPPER FLOW STARTING WED AS THE UPPER RIDGE AND SFC HIGH DEPARTS. THE
BELIEF IS THAT THE SHW/TSTM THREAT WILL BE A LITTLE SOONER ON WED
THAN PREVIOUSLY FCST...THUS A CHANGE WAS MADE. DAY6 AND DAY7 APPEAR
TO BE RATHER SOGGY AS SRLY SFC WINDS CONTINUE TO USHER GULF MOISTURE
IN.

USED A BLEND OF MAV AND MESOETA TEMPS IN THE NEAR TERM.

.PAH...NONE.

DB
Hazardous weather outlook, Apr 25, 10:06 AM CDT, 5 hours 37 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
105 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. A STRONG UPPER
LEVEL STORM SYSTEM IS FORECAST TO MOVE INTO WESTERN KENTUCKY AND
EXTREME SOUTHERN ILLINOIS THIS AFTERNOON. THIS WEATHER SYSTEM WILL
AGAIN BE RESPONSIBLE FOR THUNDERSTORMS ACROSS THE REGION TODAY INTO
THIS EVENING. SOME OF THE STORMS WILL LIKELY REACH SEVERE
LEVELS...WITH LARGE HAIL AND WIND GUSTS THE PRIMARY HAZARDS. A BRIEF
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND THIS EVENING FOR PORTIONS OF
WESTERN KENTUCKY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.

MEFFERT

In the hours before

Local storm report, Apr 25, 12:51 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    CENTRAL CITY              KY   0.75 INCH HAIL
04/25/03   MUHLENBERG                     REPORTED BY DISPATCH
Special weather statement, Apr 25, 1:10 PM CDT, 2 hours 33 minutes before
ILZ092-093-KYZ001>004-MOZ110>112-114-252000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT FRI APR 25 2003

...FUNNEL CLOUDS AND SCATTERED STRONG THUNDERSTORMS POSSIBLE OVER
PORTIONS OF SOUTHEAST MISSOURI THIS AFTERNOON...

THUNDERSTORMS CONTINUE TO REDEVELOP EARLY THIS AFTERNOON OVER
EXTREME SOUTHEAST MISSOURI. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM
WILL CONTINUE TO PUSH EAST INTO THE QUAD STATE REGION THIS
AFTERNOON. IN ADDITION...A COLD FRONT WILL PUSH EAST THROUGH THE
SAME AREA AND ENCOUNTER VERY UNSTABLE AIR ALOFT. THIS COMBINATION OF
WEATHER CONDITIONS WILL FUEL SCATTERED THUNDERSTORMS OVER PORTIONS
OF SOUTHEAST MISSOURI AND EXTREME WESTERN KENTUCKY. SOME HAIL WILL
BE POSSIBLE WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAINS AND
DEADLY CLOUD TO GROUND LIGHTNING.

IN ADDITION...WIND PATTERNS ALOFT WILL BE CONDUCIVE FOR ROTATING
STORMS...WHICH MAY LEAD TO THE FORMATION OF FUNNEL CLOUDS. THOUGH
MOST OF THESE FUNNELS WILL STAY ALOFT...AN ISOLATED BRIEF TORNADO
CANNOT BE RULED OUT.

A BRIEF FUNNEL CLOUD WAS REPORTED OVER MISSISSIPPI COUNTY JUST
BEFORE 100 PM. THIS FUNNEL IS NO LONGER VISIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MEFFERT
Special weather statement, Apr 25, 2:35 PM CDT, 1 hour 8 minutes before
ILZ092-093-KYZ001>006-MOZ110>112-114-252130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT FRI APR 25 2003

...FUNNEL CLOUDS AND SCATTERED STRONG THUNDERSTORMS POSSIBLE OVER
PORTIONS OF SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND
EXTREME WESTERN KENTUCKY THIS AFTERNOON...

THUNDERSTORMS CONTINUE TO REDEVELOP EARLY THIS AFTERNOON OVER
EXTREME SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND EXTREME
WESTERN KENTUCKY. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL
CONTINUE TO PUSH EAST INTO THE QUAD STATE REGION THIS AFTERNOON. IN
ADDITION...A COLD FRONT WILL PUSH EAST THROUGH THE SAME AREA AND
ENCOUNTER VERY UNSTABLE AIR. THIS COMBINATION OF WEATHER CONDITIONS
WILL FUEL SCATTERED THUNDERSTORMS OVER PORTIONS OF SOUTHEAST
MISSOURI AND EXTREME WESTERN KENTUCKY. LARGE HAIL WILL BE POSSIBLE
WITH SOME OF THESE STORMS...ALONG WITH BRIEF HEAVY RAINS AND DEADLY
CLOUD TO GROUND LIGHTNING.

IN ADDITION...WIND PATTERNS ALOFT WILL BE CONDUCIVE FOR ROTATING
STORMS...WHICH MAY LEAD TO THE FORMATION OF FUNNEL CLOUDS. THOUGH
MOST OF THESE FUNNELS SHOULD STAY ALOFT...AN ISOLATED BRIEF TORNADO
CANNOT BE RULED OUT.

YOUR NATIONAL WEATHER SERVICE...ALONG WITH STORM SPOTTERS IN THE
FIELD...WILL CONTINUE TO MONITOR THE WEATHER SITUATION THIS
AFTERNOON AND EARLY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

MEFFERT
Local storm report, Apr 25, 3:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    1S SANDUSKY               IL   WIND DAMAGE
04/25/03   ALEXANDER                      TREES DOWN REPORTED BY
                                          ILLINOIS STATE POLICE

0304 PM    PULASKI CITY              IL   0.75 INCH HAIL
04/25/03   PULASKI                        REPORTED BY PULASKI
                                          COUNTY SHERIFFS OFFICE

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:24 PM CDTSevere Thunderstorm WarningPAHJohnson, Williamson36 min
Apr 25, 9:06 AM CDTSevere Thunderstorm WarningPAHPulaski24 min
Apr 25, 9:27 AM CDTSevere Thunderstorm WarningPAHJohnson48 min
Apr 25, 2:32 PM CDTSevere Thunderstorm WarningPAHAlexander28 min
Apr 25, 3:03 PM CDTTornado WarningPAHAlexander, Pulaski42 min
Apr 25, 4:44 PM CDTFlash Flood WarningPAHPulaski91 min

Nearby

Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.